Note: These training videos are the same videos you will experience when you take the full Paediatric First Aid Level 3 (VTQ) program. Your progress in watching these videos WILL NOT be tracked. You may begin the Paediatric First Aid Level 3 (VTQ) training at any time to start officially tracking your progress toward certification.
This video is normally available to paying customers.
You may unlock this video for FREE. Enter your email address for instant access.
Sudden cardiac arrest is when the heart stops, but a heart attack is when the heart is in major trauma caused by a blockage in the heart, which is starving it of blood and therefore oxygen. Heart attacks are very serious, as the heart could stop at any time. There are around 200,000 deaths a year from heart and circulatory disease. Included in this are around about 90,000 deaths due to sudden cardiac arrest. There are around about 125,000 people with heart attacks every year in the UK.
The heart can get a build-up of plaque, causing narrowing of the blood vessels and can cause blockages or muscular spasms. This can build up over a long period of time, showing no signs and symptoms until the heart attack occurs. A big problem with heart attacks is the patient will often not accept they're having a heart attack and delay treatment, as they can't believe what's happening to them or they just blame it on indigestion. Symptoms of a heart attack include discomfort and pressure in the chest, pain in the centre of the chest just below the breastbone, pain in the arms, mainly the left arm, discomfort radiating to the back, jaw, throat or the arms, indigestion or choking feeling which may feel like heartburn, sweating, nausea, vomiting, dizziness, extreme weakness, anxiety, shortness of breath, rapid or irregular pulse and also the fear and sense of doom.
Heart attacks do not mean the heart is going to stop, but they can be a warning sign and they have to be taken very seriously. And ensure that the emergency services have been called. Treatment is first to identify the problem, sit the patient down on the floor against the wall with her legs raised and then lean them forward. This puts as little stress as possible on the heart and allows them to breathe easier. Ensure the emergency services have been called, stay with the patient until the EMS arrive and calm them down. Giving the patient a 300-milligram aspirin tablet to chew can help as it thins the blood. When the emergency services arrive, tell them what treatment you've given and the events that led up to the person having the heart attack.